South Dakota, 2015

Damaging Wind in South Dakota, August 27, 2015

August 27, 2015 · NWS ABR · 1 event in 1 county or zone

Isolated severe thunderstorm winds of over sixty mph occurred in Murdo in Jones county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated severe thunderstorm winds of over sixty mph occurred in Murdo in Jones county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 11:40 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 26, 11:40 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1240 AM CDT THU AUG 27 2015

.UPDATE...
ISSUED AT 912 PM CDT WED AUG 26 2015

SHOWERS AND STORMS DEVELOPING IN WESTERN SD LATE THIS EVENING
MOVING EAST TOWARDS OUR CWA. CURRENT FORECAST LOOKS GOOD
INCREASING POPS THROUGH THE NIGHT.

UPDATE ISSUED AT 705 PM CDT WED AUG 26 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 705 PM CDT WED AUG 26 2015

PRECIPITATION CHANCES THROUGH THE PERIOD WILL BE THE MAIN FORECAST
CONCERN.

A DEVELOPING UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER
UTAH...WILL SLOWLY TRACK ACROSS THE REGION TONIGHT THROUGH THURSDAY
NIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TONIGHT FOR
THE MISSOURI RIVER VALLEY THANKS TO A FAIRLY GOOD LLJ. LIKE WITH
THIS MORNINGS CONVECTION...A FEW STRONGER STORMS ARE POSSIBLE WITH
HAIL BEING THE MAIN THREAT. PCPN CHANCES ON THURSDAY IS A LITTLE
MORE UNCLEAR AT THIS TIME. SOME MODELS SUGGEST DRY CONDITIONS WHILE
OTHER SUGGEST SHOWERS CONTINUING THROUGH THE DAY. WITH LITTLE
FORECASTER CONFIDENCE...WILL MAINTAIN SCHC TO CHC POPS THROUGH THE
DAY. THE LLJ SHIFTS TO SE SOUTH DAKOTA ON THURSDAY NIGHT WITH A
MAJORITY OF THE PCPN OCCURRING SOUTHEAST OF THIS CWA. CONDITIONS
SHOULD DRY OUT ON FRIDAY AS A SURFACE HIGH PRESSURE BUILDS INTO THE
REGION.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 705 PM CDT WED AUG 26 2015

UPPER LEVEL RIDGING WILL KEEP THE EXTENDED WARM WITH HIGHS WELL INTO
THE 80S THROUGH THE PERIOD. AS THE RIDGE SHIFTS EAST ON SUNDAY
SOUTHWEST FLOW ALOFT WILL ALSO LIMIT MOISTURE AVAILABILITY. BETWEEN
GOOD CAPPING AND LACK OF MOISTURE PRECIP CHANCES WILL BE
LIMITED...CONFINED MOSTLY TO THE FAR NORTHEAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1238 AM CDT THU AUG 27 2015

WIDESPREAD LIFT FROM AN UPPER LEVEL LOW PRESSURE TROUGH MOVING INTO
THE REGION WILL BRING MAINLY SHOWERS ALONG WITH A FEW STORMS TO ALL
LOCATIONS INTO THURSDAY EVENING. VFR CEILINGS ARE EXPECTED TO FALL
TO MVFR AT PIR AND MBG DURING THE DAY THURSDAY AS NORTHEAST WINDS
INCREASE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SD
LONG TERM...WISE
AVIATION...TDK
Hazardous weather outlook, Aug 26, 2:54 AM CST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT WED AUG 26 2015

SDZ003>006-009-010-015>018-033>037-045-048-051-270900-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
354 AM CDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED WEAK STORM OR TWO COULD FORM IN THE EARLY MORNING
HOURS WEST OF THE JAMES VALLEY. NO SEVERE WEATHER IS EXPECTED.
STORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON ACROSS WESTERN
SOUTH DAKOTA...AND PROCEED INTO THE MISSOURI VALLEY THIS EVENING.
A STORM OR TWO MAY BE ACCOMPANIED BY SEVERE WINDS OR
HAIL...HOWEVER THE THREAT REMAINS LOW. STORM COVERAGE WILL
INCREASE OVERNIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND STORMS ARE EXPECTED THURSDAY/THURSDAY NIGHT
ACROSS MUCH OF NORTHERN...CENTRAL...AND EASTERN SOUTH
DAKOTA...AND WESTERN MINNESOTA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-270900-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
354 AM CDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND STORMS ARE EXPECTED THURSDAY/THURSDAY NIGHT
ACROSS MUCH OF NORTHERN...CENTRAL...AND EASTERN SOUTH
DAKOTA...AND WESTERN MINNESOTA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Special weather statement, Aug 26, 11:46 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1246 AM CDT THU AUG 27 2015

SDZ033-045-270630-
JONES SD-STANLEY SD-
1246 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...

AT 1246 AM CDT /1146 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MIDLAND...OR 22 MILES EAST OF PHILIP...MOVING EAST
AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUNKER...CAPA...VAN METRE...BROWN CHURCH AND HAYES.

LAT...LON 4399 10106 4400 10105 4417 10105 4417 10116
      4430 10117 4446 10115 4446 10102 4424 10069
      4396 10080
TIME...MOT...LOC 0546Z 264DEG 27KT 4412 10122

CONNELLY
Special weather statement, Aug 27, 12:51 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1251 AM MDT THU AUG 27 2015

SDZ003-270730-
CORSON SD-
1251 AM MDT THU AUG 27 2015

...SPECIAL WEATHER STATEMENT...

AT 1251 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KLEIN RANCH...OR 29 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST
AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING LAKE...KLEIN RANCH...BLACK HORSE...BULLHEAD AND LITTLE EAGLE.

LAT...LON 4548 10156 4571 10166 4591 10084 4550 10078
TIME...MOT...LOC 0651Z 249DEG 41KT 4564 10138

TDK

The radar

The Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 27, 12:51 AM CST
Where
Jones County, 0.69 mi N of Murdo Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.860, -100.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600108.